Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 46, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 1999, 3:56 PM MDT for Rio Grande County, Colorado. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1999, 3:56 PM MDT (21:56 UTC)
- Expired
- Jun 17, 1999, 4:55 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 216 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:20 PM MDT | Hail 1 | Del Norte, CO | |
| Jun 17, 4:27 PM MDT | Hail 1.25 | Monte Vista, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS1 KPUB 172152 RRA SVRPUB COC105-172255- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 356 PM MDT THU JUN 17 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIO GRANDE COUNTY IN SOUTHERN COLORADO * UNTIL 455 PM MDT * AT 350 PM MDT...RADAR SHOWED A SEVERE STORM 9 MILES WEST NORTHWEST OF DEL NORTE OR 5 MILES EAST OF SOUTH FORK MOVING EAST SOUTHEAST AT 25 MPH. SOME LOCATIONS AFFECTED WILL BE AREAS ALONG HIGHWAY 160 EAST OF SOUTH FORK THROUGH 500 PM AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SH/ASH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:08 PM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 17, 2:08 PM MDT, 1 hour 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 208 PM MDT THU JUN 17 1999 ...SHORT TERM CHALLENGE IS TO DETERMINE EFFECTS OF INCOMING SHORTWAVE MOVING THROUGH WESTERN COLORADO ATTM... ...IN THE LONGER TERM...THINKING ABOUT GOOD WARMUP AHEAD AND WHETHER OR NOT TO REMOVE THUNDERSTORM CHANCES AT SOME LOCATIONS... IMPRESSIVE SHORTWAVE ADVANCING THROUGH WESTERN COLORADO ATTM. INITIAL CONVECTION FIRING OVER THE MOUNTAINS THIS AFTERNOON HAS BEEN PRETTY WEAK AND SHORTLIVED UPON ENCOUNTERING COOL/STABLE SURFACE AIRMASS OVER THE PLAINS. LATEST ANALYSES INDICATE CAPES THROUGH THE UPPER ARKANSAS RIVER VALLEY ARE STILL NIL DUE TO SHALLOW COOL AIR THAT IS ENTRENCHED. HOWEVER...CAPES ARE BUILDING ALL AROUND THE ARKANSAS VALLEY...INCLUDING THE MOUNTAINS AND HIGH VALLEYS TO THE WEST...THE RATON MESA AND MONUMENT RIDGE. ALL THESE AREAS ARE SEEING CAPES FROM 400 TO 1000 J/KG ACCORDING TO THE LATEST LAPS ANALYSIS. THE AREAS OF HIGHEST CAPE ARE INDICATED TO BE OVER THE SAN JUAN MOUNTAINS...THE SOUTHERN SANGRE DE CRISTOS AND THE RATON MESA AT 1 PM. THESE AREAS WILL HAVE TO BE WATCHED THIS EVENING AS THE INCOMING SHORTWAVE MOVES THROUGH. WILL ALSO HAVE TO WATCH MONUMENT RIDGE...AS FROM THIS POINT NORTH IS ANOTHER HOTSPOT FOR CAPE THIS AFTERNOON/EVENING. ALSO MODELED AND OBSERVED LIFT AND INSTABILITY WOULD TEND TO FAVOR THIS REGION. MAY BE TOO COOL/STABLE EAST OF EL PASO...PUEBLO AND WESTERN LAS ANIMAS COUNTIES FOR MUCH TSTORM ACTIVITY THIS EVENING. AFTER TONIGHT...SUMMER-LIKE RIDGE PATTERN SETS UP OVER COLORADO FOR WHAT COULD BE AN EXTENDED PERIOD OF TRUE SUMMER-LIKE WEATHER. ALREADY GOOD DRYING INDICATED OVER THE AREA BY TOMORROW...CONTINUING THROUGH THE EXTENDED PERIOD. ALONG WITH THE DRYING...GOOD WARMING FORECAST AS WELL. SATURDAY SHOULD BE WARM AND DRY. SUNDAY THROUGH TUESDAY PROBABLY WARM AND (MOSTLY) DRY TOO. HOWEVER...THE DRY PART IS NOT AS CLEAR CUT FOR SUNDAY THROUGH TUESDAY AS WE END UP ON THE BACK SIDE OF OUR PROTECTIVE RIDGE. THIS COULD ALLOW LOW AMPLITUDE WAVES TOO SWING ACROSS TX AND NM UP INTO COLORADO FROM THE SOUTH. THIS IS NOT PRESENTLY INDICATED WITH ANY CERTAINTY IN THE MEDIUM RANGE MODELS...BUT MAY HAPPEN NONE-THE-LESS. WILL OPT TO REMOVE EXTENDED FORECAST TSTORM CHANCES FROM MANY LOW ELEVATION SITES FOR NOW...AS ANY ACTIVITY THAT DOES OCCUR SHOULD BE PRETTY ISOLATED (MORE TYPICAL OF SUMMER) WITH A BIG BUBBLE OF WARM AIR OVER US. .PUB...NONE.
In the hours before
Special weather statement, Jun 17, 11:55 AM MDT, 4 hours 1 minute before
COZ058>081-172000- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT THU JUN 17 1999 THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY... AN UPPER LEVEL DISTURBANCE WAS PUSHING INTO WESTERN COLORADO JUST PRIOR TO NOON. THIS DISTURBANCE WAS TRIGGERING SHOWERS AND THUNDERSTORMS IN WESTERN COLORADO. AT 1130 AM MDT...A THUNDERSTORM WAS OCCURRING AT THE GRAND JUNCTION AIRPORT. AS THIS DISTURBANCE TRACKS EAST...SHOWERS AND THUNDERSTORMS WILL BEGIN TO FIRE OVER THE MOUNTAINS BY EARLY AFTERNOON. BY MID TO LATE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED TO BEGIN POPPING OVER THE PLAINS. AT THIS TIME...IT APPEARS THAT ISOLATED SEVERE STORMS ARE POSSIBLE OVER SOUTHERN COLORADO THIS AFTERNOON AND EVENING...ESPECIALLY BETWEEN 4 AND 8 PM. THE MAIN THREATS FROM THESE STORMS WOULD BE LIGHTNING...3/4 INCH DIAMETER HAIL AND LOCALLY HEAVY RAIN. THE MOST FAVORABLE LOCATION FOR SEVERE STORMS WOULD APPEAR TO RUN ALONG AND NEAR THE MOUNTAINS...FROM MONUMENT RIDGE SOUTH TO THE RATON MESA. THE PLAINS EAST OF THIS AREA MAY BE TOO COOL FOR THUNDERSTORMS TODAY BUT THE CHANCE STILL EXISTS. DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER OCCURRING TODAY... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:41 PM MDT | Severe Thunderstorm Warning | PUB | Rio Grande | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.